Thunderstorm Wind, Pennington
- When
- July 2, 6:10 PM MST
- Where
- Pennington County, 1.38 mi SE of Farmingdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.956, -102.860
Wind gusts were estimated at 60 mph.
Wind gusts to 60 mph accompanied a severe thunderstorm over portions of eastern Pennington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Wind gusts to 60 mph accompanied a severe thunderstorm over portions of eastern Pennington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 9:30 AM MST, 8 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...CORRRECTED NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT SAT JUL 2 2011 CORRECTED ISSUANCE TIME .DISCUSSION...SMALL BAND OF THUNDERSTORMS TRACKING ACROSS WRN SD THIS MORNING ARE WEAKENING. WATER VAPOR SHOWS A SHORT WAVE OVER SRN NE PANHANDLE WITH THUNDERSTORMS SPREADING TO THE NORTHEAST...AND JUST ENTERING FAR SWRN SD. NEXT WAVE IS CROSSING WY AND WILL REACH FORECAST AREA LATE AFTERNOON-EVENING TO HELP TRIGGER THUNDERSTORMS. AS SURFACE RIDGE PUSHES INTO CNTRL SD...SE RETURN FLOW IS INCREASING... ESPECIALLY OVER NERN WY. CAPE AND SHEAR INCREASE QUICKLY DURING THE EARLY AFTERNOON...SO THUNDERSTORM ACTIVITY WILL BEGIN EARLY ACROSS WESTERN ZONES AND MOVE EASTWARD DURING THE EVENING. MADE A FEW AJUSTMENTS TO AFTERNOON POPS AND DEWPOINTS...OTHERWISE DO NOT PLAN ON UPDATING FORECAST. && .AVIATION...SCT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT... BRINGING LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 346 AM MDT SAT JUL 2 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 346 AM MDT (446 AM CDT) SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 7 SE CLARETON 43.63N 104.58W
07/02/2011 E1.00 INCH WESTON WY TRAINED SPOTTER
LASTED FIVE MINUTES
&&
CALDERONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 546 PM MDT SAT JUL 2 2011 SDZ002-012-013-024-025-072-073-WYZ057-030030- BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-NORTHERN MEADE CO PLAINS SD-PERKINS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-WYOMING BLACK HILLS WY- 546 PM MDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK...EXTREME NORTHEASTERN WESTON...LAWRENCE...NORTHWESTERN MEADE...EASTERN BUTTE AND SOUTHWESTERN PERKINS COUNTIES UNTIL 630 PM MDT... AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOOVER TO 6 MILES SOUTHWEST OF NISLAND TO 5 MILES SOUTH OF MOSKEE...AND MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DEADWOOD... DOWNTOWN STURGIS... HOOVER... NEWELL... WHITEWOOD... TERRY PEAK... CENTRAL CITY... VALE... CHEYENNE CROSSING... O'NEIL PASS... LEAD... BEAR BUTTE STATE PARK... GALENA... BROWNSVILLE... MUD BUTTE... ROUBAIX LAKE... TILFORD... NEMO... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 11 AND 43... THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 547 PM MDT SAT JUL 2 2011 SDZ026-028-029-030030- CENTRAL BLACK HILLS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD- 547 PM MDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 630 PM MDT... AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HILL CITY...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HARNEY PEAK... STOCKADE LAKE... SHERIDAN LAKE... MOUNT RUSHMORE... KEYSTONE... CENTER LAKE... ROCKERVILLE... HAYWARD... CUSTER PARK GAME LODGE... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HELGESON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL UPTON 44.10N 104.63W
07/02/2011 U1.75 INCH WESTON WY PUBLIC
LARGE HAIL DAMAGED HOMES AND VEHICLES.
0435 PM FUNNEL CLOUD 5 NNW OSAGE 44.05N 104.46W
07/02/2011 WESTON WY TRAINED SPOTTER
SPOTTER IN OSAGE OBSERVED FUNNEL 5 NNW OSAGE
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL WHITEWOOD 44.46N 103.64W
07/02/2011 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
MOST OF THE HAIL THAT COVERED THE GROUND WAS DIME SIZE
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
624 PM MDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 7 SW HERMOSA 43.77N 103.29W
07/02/2011 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
KCLARKThe Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310028.